What is HIT, the rare immune reaction to heparin, and its relationship to AstraZeneca

This syndrome has served as a clue to articulate the strongest hypothesis at this time about thrombi associated with AstraZeneca

It is also a very rare side effect.

“The picture that we are seeing in these thromboses has many similarities with HIT, in which they are generated antibodies against that PF4 protein, which is on the platelet membrane. That leads to a huge platelet and thrombus drop pattern. What is happening now is very similar, but it is not known which component of the vaccine or what can induce the appearance of these antibodies in these cases ”, he explains. Ramón Lecumberri, hematologist and spokesperson for the Spanish Society of Hematology. At this point, it is important to clarify: What is HIT? Is it a common disorder?

What is Heparin-Induced Thrombocytopenia (HIT)?

It is explained by the Spanish Society of Cardiology. “The most common and recognized complication of heparin treatment is bleeding, but a potentially more dangerous complication is the development of Heparin-Induced Thrombocytopenia (HIT)“It is a side effect of heparin, therefore. Severe, but very rare.

It consists of an immune reaction of the organism, by which Antibodies are formed that attack platelets. Heparin, a anticoagulant, it binds to a protein called “platelet factor 4 (PF4)”, forming a complex. And some people, without knowing why, produce antibodies against this complex, which triggers uncontrolled clotting in the body.

The SEC describes it like this. “It is due to the formation of antibodies against the heparin-platelet factor 4 complex, which secondarily activates platelets and clotting and eventually causes increased thrombin formation”. Why does this activation of platelets produce a decrease in them? Lecumberri explains it. “When platelets are activated, what happens is that they aggregate, bind, and when activated they are consumed more quickly. It is one of the reasons why this drop occurs ”.

Are there risk factors?

All patients exposed to heparin of any type and at any dose they are at risk of HIT ”, warns the Spanish Society of Cardiology. And is that no specific risk factors are known at the moment. “They are extraordinary, very rare cases, and we don’t know which people are going to produce it or not. We do not know what the risk factors are, age or sex do not influence anything that we know for sure, ”explains Lecumberri.

The incidence is “particularly high in patients who receive a heart transplant (11%),” warns the SEC. But they insist: “Patients of any age with any clinical picture and receiving any type of heparin at any dose and by any route of administration they can develop HIT ”. Lecumberri reassures, however, because its incidence in the general population is very low, there are very few cases. “I can see about 3 or 4 patients a year with HIT in consultation”, assures the hematologist.

Symptoms of HIT

The clinical picture is very similar to the one seen in vaccine-associated thrombosis:

generalized blood clots low platelet count sometimes, although rare, bleeding

As described by the SEC, “The main symptom is a sudden thrombocytopenia, with a 50% drop in the platelet count cwith respect to baseline values, and / or thrombotic complications, which appear 5 to 14 days after the start of heparin treatment ”.

Cardiologists warn that “bleeding is rare,” and that “The fundamental clinical finding is the appearance of thrombotic phenomena“, Whose frequency increases” significantly “in these patients.

Diagnosis and treatment

Early diagnosis is very important, detect this disorder as soon as possible. Because detected early, HIT can be treated. “Monitoring the platelet count in patients receiving heparin allows early diagnosis,” explains the SEC. Although “the simple appearance of anti-heparin-PF4 complex antibodies does not establish the diagnosis of HIT”. It should also be seen that the clinical picture described in the symptoms is present.

Once the HIT is detected, the objective is “to reduce platelet activation and thrombin formation, to reduce the risk of thrombosis”. And for this, there are two indications:

immediately discontinue any kind of heparin treatment
value the alternative anticoagulant treatment (direct thrombin inhibitors or heparinoids). This recommendation would be valid whether or not there are thrombotic phenomena, even in patients in whom only thrombocytopenia (sudden drop in platelets) has been manifested

The SEC warns that, although HIT is rare, the use of heparin, on the other hand, is very common. “It is a serious complication of a treatment as common as heparin.” Therefore, they warn: “HIT should be suspected in any patient treated with heparin who has thrombocytopenia and / or a thrombotic phenomenon.”